High Wind, Deaf Smith
- When
- November 17, 11:09 AM CST
- Where
- Deaf Smith forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 34.966, -102.605 (the zone’s center; the record gives no point)
A developing upper level trough and surface cold front extending south from a developing surface low pressure over western Kansas brought windy conditions to the region. A north-south front was moving due east across the Panhandles during the late morning/early afternoon hours.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
A developing upper level trough and surface cold front extending south from a developing surface low pressure over western Kansas brought windy conditions to the region. A north-south front was moving due east across the Panhandles during the late morning/early afternoon hours. The strong lower and mid level winds helped to compact surface isobars to make for windy conditions ahead of and along the main cold front, especially as skies began to clear and the Panhandles region; then mixed out very well ahead of the main surface feature. This resulted in a handful of high wind reports across the Panhandles.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Nov 17, 5:56 AM CST, 5 hours 13 minutes earlier.
Area Forecast Discussion...CORRECTED
National Weather Service Amarillo TX
556 AM CST Thu Nov 17 2016
.AVIATION...
For the 12z TAFs...Surface winds will be the main issue today.
Southwest surface winds will commence gusting around 16z today,
increasing during the afternoon with gusts around 45 kt or higher
expected. Areas of blowing dust may cause reductions in visibility
this afternoon. Pacific cold front shifts surface winds to west by
00z Friday, with gusts above 30 kt continuing through the evening.
Polar cold front shifts surface winds to north northwest before 06z
Friday at northern terminals.
Aviation weather warning will be issued for KAMA for gusts above 40
kt between 18z today and 01z Friday.
Cockrell
&&
.PREV DISCUSSION... /Issued 439 AM CST Thu Nov 17 2016/
DISCUSSION...
SHORT TERM FORECAST (TODAY AND TONIGHT)...
Items of interest include critical fire weather concerns today, high
wind warning, wind advisory, and a fire weather watch. Common theme
today is...its going to be very windy, especially across our
northwestern counties. When you combine the strong winds and dry
conditions at the surface, the ingredients are there for potentially
explosive fire growth. Please see the latest products for a Red Flag
Warning, High Wind Warning, Wind Advisory and a Fire Weather Watch.
A combination of a deep mixing and a tight surface pressure gradient
will create conditions favorable for a very windy day today. Mixing
heights depicted in forecast soundings are tapping into a jet streak
that is 50-60 knots with outliers as high as 70 knots. With the
passage of the cold front, the pressure gradient is going to be
strong today between the two different air masses. Basically combine
these two phenomena and conditions are going to be windy today. The
atmospheric profile is very dry too. Additionally, combining what
has already been discussed with regards to wind, the chance for 50 to
60 mph wind gusts this afternoon across our northwest will be of
concern for high profile vehicles traveling in the area. Also, any
outdoor items that could be blown around should be tied down or
brought indoors.
JWG
LONG TERM FORECAST (FRIDAY THROUGH NEXT THURSDAY)...
Cold surface ridge will build down into the Panhandles Friday into
Saturday. Pressure gradient will relax by Friday night with light
winds expected. A freeze or hard freeze is expected Friday evening
into Saturday morning over all of the forecast area with a Freeze
Watch issued for the southeastern four counties that have not
experienced a freeze yet. An upper ridge will build in over the
southwestern states and the Rockies this weekend allowing for a
gradual moderating trend along with dry conditions. A southern stream
closed upper low over southern California Monday will approach the
Panhandles Monday night and Tuesday as it lifts northeast across the
southwestern states and Four Corners region and weakens into an open
wave. Chances for showers are expected Monday night into
Tuesday...however rain amounts are expected to be light. The short
wave trough will exit the Panhandles by late Tuesday and Tuesday
night as any showers end from west to east. An upper ridge will then
build in from the west by the middle of next week into late next
week bringing drier conditions for the latter half of next week. A
cold front is forecast to push across the Panhandles Tuesday
resulting in only slightly cooler conditions.
Schneider
FIRE WEATHER...
The fire weather threat today is going to be very high and extreme
caution should be used when dealing with any potential fire growth
because fuels and wind speeds will create explosive growth today. The
strongest wind speeds will be across our northwestern counties where
momentum transfer indicated by the forecast soundings will be the
highest across these areas. There is an area to our southeast that
includes a fire weather watch, simply due to the forecast relative
humidity values, but that being said this should be taken like a
grain of salt. It will only take a few degrees difference in what is
currently forecast for dewpoints to get relative humidity value down
into Red Flag criteria. Basically the message is...do not burn today
and take measures to prevent a fire from developing.
JWG
&&
.AMA Watches/Warnings/Advisories...
TX...Red Flag Warning from 11 AM this morning to 7 PM CST this
evening for the following zones: Carson...Dallam...Deaf
Smith...Hansford...Hartley...Hutchinson...Lipscomb...
Moore...Ochiltree...Oldham...Potter...Randall...Roberts...
Sherman.
High Wind Warning from 11 AM this morning to 7 PM CST this
evening for the following zones: Dallam...Hartley...Sherman.
Wind Advisory from 11 AM this morning to 7 PM CST this evening
for the following zones: Deaf Smith...Hansford...Moore...
Oldham.
Freeze Watch from Friday evening through Saturday morning for
the following zones: Armstrong...Collingsworth...Donley...
Wheeler.
OK...Red Flag Warning from 11 AM this morning to 7 PM CST this
evening for the following zones: Beaver...Cimarron...Texas.
High Wind Warning from 11 AM this morning to 7 PM CST this
evening for the following zones: Cimarron...Texas.
Wind Advisory from 11 AM this morning to 7 PM CST this evening
for the following zones: Beaver.
&&
03/24/11HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 409 AM CST THU NOV 17 2016 OKZ001>003-TXZ001>020-172200- CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB- HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON- GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH- 409 AM CST THU NOV 17 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE...TODAY AND TONIGHT. CRITICAL TO EXTREMELY CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED LATE THIS MORNING UNTIL EARLY THIS EVENING DUE TO VERY STRONG WINDS AND LOW RELATIVE HUMIDITIES. A RED FLAG WARNING IS IN EFFECT FROM 11 AM TO 7 PM CST FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR ALL OF THE OKLAHOMA PANHANDLE...AS WELL AS FOR MOST OF THE TEXAS PANHANDLE EXCEPT THE SOUTHEASTERN AND FAR EASTERN SECTIONS. A FIRE DANGER STATEMENT IS IN EFFECT FOR THE FAR EASTERN AND SOUTHEASTERN TEXAS PANHANDLE LATE THIS MORNING THROUGH EARLY THIS EVENING FOR ELEVATED FIRE WEATHER CONDITIONS. BREEZY TO WINDY CONDITIONS LATE THIS MORNING THROUGH EARLY THIS EVENING WILL RESULT IN A HIGH WIND WARNING ACROSS THE WESTERN OKLAHOMA PANHANDLE AND THE NORTHWEST TEXAS PANHANDLE...AND A WIND ADVISORY FOR THE EASTERN OKLAHOMA PANHANDLE AND THE WESTERN AND CENTRAL TEXAS PANHANDLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. A COLD FRONT ON FRIDAY WILL INCREASE THE POTENTIAL FOR AN AREA-WIDE FREEZE FRIDAY NIGHT INTO SATURDAY MORNING. A FREEZE WATCH HAS BEEN ISSUED FROM .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR CRITICAL TO EXTREMELY CRITICAL FIRE WEATHER CONDITIONS LATE THIS MORNING THROUGH EARLY THIS EVENING FOR THE OKLAHOMA PANHANDLE AND ALL BUT THE SOUTHEASTERN AND FAR EASTERN TEXAS PANHANDLE...AND ELEVATED FIRE WEATHER CONDITIONS FOR THE SOUTHEASTERN AND FAR EASTERN TEXAS PANHANDLE LATE THIS MORNING THROUGH EARLY THIS EVENING. SCHNEIDER
The national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, November 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 662454.